Arizona, 2021Flash Flooding in Arizona, July 14, 2021
July 14, 2021 · NWS FGZ · 3 events in 2 counties and zones
Deep monsoon moisture continued across northern Arizona with several flash floods.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture continued across northern Arizona with several flash floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:23 AM MST, 7 minutes earlier.
Area forecast discussion, Jul 14, 3:23 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
323 AM MST Wed Jul 14 2021
.SYNOPSIS...Scattered to widespread coverage of showers and
thunderstorms is expected across northern Arizona through
Thursday. Temperatures warm a few degrees by the weekend compared
to the rest of this week, along with continued storm chances.
&&
.DISCUSSION...Storm activity has increased across northern Arizona
this morning as seen on radar. Showers from north of the 40 and
west of the 89 look to be largely stratiform. South of the 40
storms are more convective in nature. These storms will have gusty
winds and frequent lightning. Rainfall will also be included with
the strongest of cells producing brief, heavy downpours with the
potential for flash flooding and hail. The Flash Flood Watch
remains in effect until 5 AM for northern Gila County, Yavapai
County Valleys and Basins and Oak Creek and Sycamore Canyons.
Thunderstorm activity for this afternoon remains tricky. Due to
the cloud cover and storms overnight, daytime heating needed for
instability will be hindered. Additionally, the atmosphere could
be worked over and unable to produce as widespread or strong of
storms as we witnessed yesterday. The general consensus is that
activity will continue with the most widespread coverage across
higher elevations. Lower elevations will see scattered showers and
thunderstorms before all storms begin to dissipate late tonight.
Uncertainty remains with location of these cells and strength.
Potential hazards include flash flooding, frequent lightning,
gusty outflow winds and hail in the strongest storms. Turn around,
don't drown!
Thursday through the weekend, the typical monsoonal induced
thunderstorms look to persist in the afternoon hours. Storms will
fire along the Rim and higher elevations before moving across
lower elevations. Starting Monday, this looks to become more
widespread across northern Arizona through, at least, mid-week.
&&
.AVIATION...For the 12Z package...Mainly VFR conditions prevail for
the duration of the TAF period. Storms are currently moving across
KPRC with the strongest storms dropping conditions to MVFR with
gusts above 40 mph. Showers and thunderstorms with the same
potential conditions will continue over higher terrain before
moving into lower elevations into tonight. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous thunderstorms will continue
across northern Arizona through Thursday. Wetting rains and flash
flooding are possible each day. Winds will remain between 5-15 mph,
except near thunderstorms where gusty and erratic winds are favored.
Friday through Sunday...Scattered thunderstorms continue into the
weekend, most favored in east central Arizona. Expect mild
temperatures and a low to moderate Haines Index each day.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 AM MST early this morning FOR AZZ018-
037-038.
&&
PUBLIC...Kobold
AVIATION...Kobold
FIRE WEATHER...Kobold
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Jul 13, 10:40 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1040 PM MST TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 7 NW SUPAI 36.31N 112.76W
07/13/2021 COCONINO AZ OTHER FEDERAL
3.93 FOOT RISE ON HAVASU CREEK.
&&
BEPSpecial weather statement, Jul 14, 2:39 AM MST, 51 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
239 AM MST Wed Jul 14 2021
AZZ008-037-141015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
239 AM MST Wed Jul 14 2021
...STRONG THUNDERSTORM NEAR YAVA, JUST WEST OF THE PRESCOTT AREA IN
YAVAPAI COUNTY UNTIL 315 AM MST...
At 236 AM MST, Doppler radar was tracking a strong thunderstorm near
Skull Valley, or 22 miles west of Prescott Valley, moving southeast
at 20 mph.
Half inch hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.
Locations impacted include...
Skull Valley, Kirkland and Yava.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3463 11297 3474 11291 3480 11280 3451 11258
3430 11278
TIME...MOT...LOC 0936Z 312DEG 17KT 3454 11279
ELSpecial weather statement, Jul 14, 3:24 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
324 AM MST Wed Jul 14 2021
AZZ008-037-141100-
Yavapai County Valleys and Basins-Yavapai County Mountains-
324 AM MST Wed Jul 14 2021
...STRONG THUNDERSTORMS CONTINUE NEAR THE PRESCOTT AREA IN YAVAPAI
COUNTY UNTIL 400 AM MST...
At 320 AM MST, Doppler radar was tracking strong thunderstorms near
and southwest of Prescott Valley, moving southeast.
Half inch hail, heavy rainfall, and winds in excess of 30 mph will
be possible with these storms.
Locations impacted include...
Prescott Valley, Prescott, Dewey-humboldt, Wilhoit, Walnut Grove,
Groom Creek Subdivision, Kirkland, Walker, Poland Junction, Wagoner,
Skull Valley, Prescott Gateway Mall, Iron Springs, Yavapai
Campground, Downtown Prescott, Ponderosa Park, Mayer, Indian Hill
West Prescott, Oak Knoll Village and Lower Wolf Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding, especially on any burn scars including the
Goodwin Scar. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3448 11282 3467 11261 3450 11206 3407 11251
TIME...MOT...LOC 1020Z 312DEG 49KT 3430 11241
EL
Flash Flood, Apache
- When
- July 14, 3:30 AM MST to 5:30 AM MST
- Where
- Apache County, 4.61 mi W of St Johns Muni Arpt to 4.6 mi ENE of Concho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.510, -109.460
Water was flowing across a one mile stretch of Highway 61 west of St Johns between mile markers 362 and 363.
Flash Flood, Coconino
- When
- July 14, 2:30 PM MST to 4:30 PM MST
- Where
- Coconino County, 1.78 mi NE of Sunnyside to 1.73 mi NNE of Sunnyside
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 35.220, -111.600
Heavy rain over the southern slopes of Mt Elden caused flash flooding in northeast Flagstaff. The water overwhelmed drainage systems and was flowing rapidly down streets (up to two feet deep). A video on social media showed a Prius floating down the street and crashing into a full sized pick-up truck. Water was flowing 6 feet deep in a low water crossing. Famous Route 66 had 2 feet of water flowing over it in town.
Flash Flood, Coconino
- When
- July 14, 5:00 PM MST to 6:00 PM MST
- Where
- Coconino County, 16.11 mi ENE of North Rim to 16.16 mi ENE of North Rim
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 36.440, -111.850
A flash flood rushed down the Tatahatso Wash/Slot Canyon into the Colorado River (38 miles down stream from Lees Ferry). A commercial river trip with 30 people and two large raft had set up camp at the mouth of the wash for the night. The flash flood washed away the camp. Four people were injured and one person died.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021$3.9 million · EF3 · 48 events
- Flash Flooding and Flood in New York, July 14, 2021$3.0 million · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021$351,000 · EF1 · 4 events
- Flash Flood and Hail in Wisconsin, July 14 to 15, 2021$175,000 · 1.5 in hail · 8 events
- Damaging Winds in Virginia, July 14, 2021$100,000 · 60 kt wind · 14 events
- Damaging Winds in Maryland, July 14, 2021$90,000 · 60 kt wind · 16 events
- Debris Flow in Colorado, July 14, 2021$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 14, 2021$70,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021EF1 · 20 events
- Debris Flows and Damaging Wind in Utah, July 14, 2021$50,000 · 61 kt wind · 6 events
- Damaging Wind in Vermont, July 14, 2021$50,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, July 14, 2021$37,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977542, 977543, 978387.